Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 220, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Nov 18, 2017, 1:44 PM CST for Ballard County, McCracken County, Kentucky; Massac County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2017, 1:44 PM CST (19:44 UTC)
- Expired
- Nov 18, 2017, 2:16 PM CST
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Massac County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 6 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 11:04 AM CST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 559 m²/s²
- 0-3 km storm-relative helicity
- 544 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:20 PM CST, 24 minutes earlier.
Area forecast discussion, Nov 18, 1:20 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
120 PM CST Sat Nov 18 2017
.SHORT TERM...(Tonight through Monday night)
Issued at 119 PM CST Sat Nov 18 2017
In the very short term, departing thunderstorms and gusty gradient
winds will be the primary concern early this evening.
Showers/thunderstorms will exit the SE part of the FA by sunset as
the sruface cold front moves east into central KY. Gradient winds
will gradually decrease this evening as the surface low in the
vicinity of Lake Erie races northeast tonight. As such, will
maintain the current Wind Advisory strategy, allowing for a 00Z
expiration over the west half of the FA and a 03Z expiration across
the east half of the FA - the approximate times advisory criteria
values are no longer met.
Strong cold air advection behind the surface front will plummet
temps to freezing or below tonight. A cold NW flow aloft will set up
over the area in the wake of the departing 500mb trough. Despite
full sunshine Sunday temps will only rise into the 40s with max
temps north of Highway 13 in southern IL to around OWB only reaching
the lower 40s. Temperatures will rebound a bit on Monday as return
flow sets up west of the surface high moving on to the east of our
area and upper pattern trending to a more westerly flow.
.LONG TERM...(Tuesday through Saturday)
Issued at 119 PM CST Sat Nov 18 2017
While both the Euro and GFS 12Z deterministic runs both still
feature the dry cold fropa for the FA Tuesday pm/evening, the GFS
is much more robust as it stacks and closes Low pressure aloft
over the Tennessee valley by midday Wednesday. As a result, its
heights are some 100 meters lower at H5 than the Euro, and
presumably leads to colder output temps. This nuance aside, there
are little other differences in the solution for the long term.
Surface high pressure anchors the forecast thereafter,
prevailing/dominant throughout the Ms/Oh/Tn river valleys,
drifting slowly eastward with time toward the Thanksgiving Holiday
weekend.
The net result...a dry forecast that starts out seasonally mild
in the prefrontal airmass Tuesday, with highs in the upper 50s,
and the cold fropa Tue night brings the shot of cold air, with
lows from the mid 20s north to around 30 south. Wednesday looks to
be the coldest blast of air, with highs struggling into the upper
30s and lower 40s, and Wed night lows solidly in the mid 20s
Fa-wide. Thanksgiving day will moderate thru the 40s for
highs/30s for lows...and as high pressure shifts eastward...return
flow southerlies will commence a warming period that will rebound
temps on a move back closer to seasonal norms as we finish out
the week/and the forecast.
&&
.AVIATION...
Issued at 119 PM CST Sat Nov 18 2017
Showers are possible behind the line of storms late this afternoon,
mainly at KEVV and KOWB. Gradients wind gusts AOA 30 knots will
gradually subside this evening. Otherwise MVFR Cigs will dominate
this afternoon with temporarly restricted visibilities mainly as
line of storm passes. The winds should diminish from 00z-06z and
continue from the NW. Skies will clear tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
085-088-089-092-093.
Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
086-087-090-091-094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.
Wind Advisory until 9 PM CST this evening for KYZ005>022.
&&Hazardous weather outlook, Nov 18, 3:30 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 330 AM CST Sat Nov 18 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms today in association with a strong cold frontal passage. Strong to locally damaging wind gusts cannot be ruled out with the storms, if the necessary parameters all come together. A Wind Advisory is in effect for all areas today, and into the early evening hours generally for areas east of Interstate 57 and U.S. Highway 45. Refer to the Advisory product for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
In the hours before
Local storm report, Nov 18, 1:12 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
11/18/2017 M47 MPH CAPE GIRARDEAU MO ASOS
&&
SMITTYLocal storm report, Nov 18, 1:25 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST HARRISBURG 37.74N 88.55W
11/18/2017 M49 MPH SALINE IL AWOS
&&
SMITTYLocal storm report, Nov 18, 1:26 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG DU QUOIN 38.00N 89.24W
11/18/2017 PERRY IL COCORAHS
SMALL TREE LIMBS DOWN. WIND GUSTS ESTIMATED 50 MPH. MINOR
STREET FLOODING REPORTED. ADDITIONAL REPORT... MOBILE
HOME OFF FOUNDATION ON SMITH AVE. ALSO REPORT OF POWER
LINES DOWN AND TREE LIMBS DOWN NEAR THIS AREA.
&&
ASHLEYRLocal storm report, Nov 18, 1:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
128 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
11/18/2017 M51 MPH CAPE GIRARDEAU MO ASOS
&&
SMITTYLocal storm report, Nov 18, 1:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST ALBION 38.38N 88.06W
11/18/2017 E50.00 MPH EDWARDS IL BROADCAST MEDIA
REPORTED BY PUBLIC TO BROADCAST MEDIA
&&
SMITTYLocal storm report, Nov 18, 1:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM TSTM WND DMG POPLAR BLUFF 36.76N 90.41W
11/18/2017 BUTLER MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED ROAD SIGNS AND TREE LIMBS
DOWN. 14 DEGREE TEMPERATURE DROP BEHIND THE COLD FRONT.
&&
ASHLEYRThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 12:56 PM CST | Special Weather Statement | PAH | Ballard | 64 min |
| Nov 18, 1:20 PM CST | Severe Thunderstorm Warning | PAH | Ballard | 27 min |
| Nov 18, 1:54 PM CST | Special Weather Statement | PAH | Crittenden, Daviess, Henderson, Hopkins, McLean, Union and 1 more | 66 min |
| Nov 18, 2:11 PM CST | Special Weather Statement | PAH | Caldwell, Calloway, Livingston, Lyon, Marshall | 64 min |
| Nov 18, 2:39 PM CST | Severe Thunderstorm Warning | PAH | Daviess | 27 min |
| Nov 18, 2:56 PM CST | Special Weather Statement | PAH | Christian, Muhlenberg, Todd, Trigg | 64 min |
| Nov 18, 3:04 PM CST | Severe Thunderstorm Warning | PAH | Christian, Muhlenberg, Todd | 41 min |
| Nov 18, 3:29 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 31 min |
| Nov 18, 11:53 AM CST | Severe Thunderstorm Warning | PAH | Jackson, Perry | 37 min |
| Nov 18, 12:01 PM CST | Severe Thunderstorm Warning | PAH | Jefferson | 29 min |
| Nov 18, 12:27 PM CST | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Wayne | 48 min |
| Nov 18, 1:09 PM CST | Special Weather Statement | PAH | Edwards, Wabash, White | 66 min |
| Nov 18, 12:07 PM CST | Severe Thunderstorm Warning | PAH | Butler | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.